Since starting propecia 7 months ago, my hair loss has become significantly worse. In the 3 to 6 month period, my temples and mid-anterior scalp became noticeably thinner. Although “shedding” in these frontal areas slowed down/stopped at the 6 month stage, my crown is now thinning even though I had not noticed any hair loss in that area before beginning propecia. I have 3 questions:
- is it possible that propecia is making my hair loss worse-has this ever happened to a patient of yours before?
- is it possible that this shedding is a positive sign because I am young and in the early stages of hair loss i.e. as the drug has a lot of hair to act upon? Doctor Bernstein states on your website that shedding is fairly common and can be a positive sign.
- is it common for propecia to take over 6 months to yield noticeable effects i.e. stopping hair loss and/or creating regrowth, or should I stop the drug and save my money?
- Your hair loss on Propecia probably has nothing to do with the drug, but rather the progressive nature of your genetic hair loss which (based on what you wrote) seems to be aggressive. Shedding at 9 months is not a good sign.
- At 1-2 months shedding can be a positive sign as we interpret this as an acceleration of the normal hair cycling, but that acceleration should not occur over 9 months. Most people will see a reduction in shedding by the 4th month.
- It generally takes about 6-12 months to see the difference after starting the medication. So you’re still in the time frame and I wouldn’t suggest stopping the medication at this point unless you have experienced any side effects that you can’t deal with.